Winter Storm, Bennington
- When
- May 8, 7:00 PM EST to May 9, 7:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A late-season storm brought accumulating snowfall to portions of Bennington and western Windham Counties from the evening of the 8th into the early morning of the 9th. Amounts ranged from 3 to 9 inches, locally up to a foot.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A late-season storm brought accumulating snowfall to portions of Bennington and western Windham Counties from the evening of the 8th into the early morning of the 9th. Amounts ranged from 3 to 9 inches, locally up to a foot. In addition, wind chills fell into the teens and 20s during the morning of the 9th. The snow accumulated on some roads, resulting in tractor trailers becoming stuck on Route 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 8, 6:59 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 759 PM EDT Fri May 8 2020 .SYNOPSIS... A storm system passing south and east of the region across southeastern New England will bring rain and snow transitioning to snow tonight, with a light snow accumulation for most areas. Blustery and unseasonably colder weather is expected for Mothers Day weekend, with some additional passing rain and snow showers. Temperatures will slowly moderate back towards normal during latter half of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 651 PM EDT...The latest RAP analysis has low pressure organizing and lifting northeast of southeast PA towards southern NJ this hour. The mid and upper level trough is shifting from positive to neutral tilt with some short-wave energy phasing into the developing cyclone. The low and mid level baroclinic zone continues to tighten and the latest SPC RAP Mesoanalysis shows the best H850-700 FGEN across eastern PA extending into southern NY. The best mid and upper level FGEN at H700-500 is across western and northern NY, where we have seen rapid wet bulb cooling and snow break out over the past few hours. We have seen some snow at the NYS Mesonet camera over Herkimer in the western Mohawk Valley. The temp-dewpt depressions have become less than 5F south and west of the Capital Region, but from the Capital Region north and east they remain 20-25F. This is due to the low to mid level dry air with the southwest flow aloft. It will take a little more time to saturate, as the QG lift strengthens ahead of the fast moving surface cyclone. We retooled PoPs and tried to account for the wet bulb effect as fast as possible to the south and west. 18Z QPF amounts came up slightly with 18Z NAM/GFS by a few tenths, but we still think a fairly sharp gradient in will occur north and west of the Capital Region. The highest snowfall amounts will be over the eastern Catskills with 2-4", and possibly the southern Greens. The Berkshires, northern/central Taconics including the Rensselaer Plateau could have 1-3". 1-2" across the Litchfield Hills and southern Adirondacks, and an inch or less in the major valleys. Some more details from the previous near term... Best FGEN has come a little further north but good agreement for the enhanced band to remain near or just south of Albany through the evening hours. Now, the challenge is precip types. As dewpoint depressions remain rather high, wet bulb zero heights are expected to quickly fall where we will start out as light rain then transition to snow rather quickly across the terrain then eventually into the valley locations as the evening progresses. So those higher terrain areas remain under the threat for a few inches of May snow. As for valley locations, rather mild soil temperatures and a delay onset of the snow should keep accumulations to around an inch, mainly on those grassy and elevated surfaces. Per the latest HRRR/HRRRv4, seems the back edge of the rain/snow will transverse the region from west to east with diminishing trends west of the Hudson toward midnight, then 2-4 AM Saturday morning for western New England. Some lingering upslope conditions may add a couple more tenths of an inch of snow before subsiding toward sunrise. Overnight lows generally into the 20s across the terrain and lower 30s for valley locations. Due to snow in the forecast and per coordination along with duration of temperatures near freezing where the growing season has begun, we decided to hold off on headlines. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Saturday morning, surface low in the Gulf of Maine continues to intensify as upper trough becomes negatively tilted. Wind field and magnitudes are of concern as mixing heights and wind magnitudes within the layer will allow for occasional gusts into the 30-40kt range. High values may result in wind headlines for portions of the region. Furthermore, this too will allow for the vortex, accompanied by around -40C H500 air to slide southward during the daylight hours. Impressive lapse rates, moist cyclonic flow, lake effect-enhancement from Lake Ontario with increasing delta t/s, will result in convective elements of rain/snow showers with perhaps some graupal. In fact, we may see a new record monthly low H500 temperature on Saturday (quick look at climatology shows values at or just below -30C for the month of May). So PoPs will the highest into the terrain. High temperatures, if we want to call it that, will be close to new records for lowest maximum temperatures for the date as H850 temperatures will be near -10C. Loss of daytime heating and passage of the cold pool will result in the diminishing trend in precip coverage and wind magnitudes. A variable sky coverage will be sure to allow for a very chilly night and freeze warnings where the growing season has started will likely be issued. Lows into the 20s and lower 30s (at or below 32F) for valley locations. Another PV anomaly currently in the vicinity of Alberta, is forecast per the NCEP model suite and international guidance to track across the upper Mississippi Valley, Ohio Valley and into the eastern Great Lakes later Sunday into Sunday. So clouds will be in the increase yet again and increasing probabilities for rain/snow across the region, especially Sunday night. Thermal profiles appear to be milder with areas along and south of I90 expected to be above freezing per H850. So highs Sunday moderate back into the 40s and 50s with overnight lows mainly into the 30s and some lower 40s for the Capital Region and points southward including Litchfield County CT. && .LONG TERM /MONDAY THROUGH FRIDAY/... The extended forecast will feature below normal temperatures into the middle of the week with a mean longwave trough in place over the Northeast. However, a trend for moderating temperatures to more seasonal levels is expected late in the week, as a warm front approaches bringing some showers. Monday into Monday Night...A short-wave trough approaches from the lower Great Lakes Region and PA Monday morning. This disturbance is forecast a bit further north compared to yesterday on the latest 12Z GFS/ECMWF and several of the Ensembles. The cyclonic vorticity advection associated with the short-wave and some weak warm advection will produce some showers. The greatest threat will be from the Mohawk Valley, Capital Region, and southern VT southward where we have chance and low likely PoPs. Further north, we have slight chance values. This short-wave will help amplify the H500 long-wave trough with heights to 2 to 3 STDEVs below normal over Midwest into the Northeast. H850 temps will be -2 to -3 STDEVs below normal. The showers with the weak sfc wave lifting northeast towards the Gulf of Maine Mon night should end, and their could briefly be a few snow showers over the high peaks of the eastern Catskills. Max temps on Monday will be in the upper 40s to mid 50s in the valleys with a few upper 50s over mid Hudson valley. Lows will fall back in the mid 20s to around 30F over the mtns, and lower to mid 30s in the valleys and over the hills. Some frost/freeze issues are likely Monday night into Tuesday morning, as the growing season will have begun across most of the region. There should be a decent pressure gradient with west to northwest winds to 10 to 20 mph most of the night in the wake of the system. Tuesday...Low pressure continues to move northeast into the Canadian Maritimes with high pressure building in from the Midwest and TN Valley. H850 temps based on the 12Z GEFS will again run -2 to -3 STDEVs below normal with highs around 15 degrees below normal. It will continue to be brisk with a few lake effect showers maybe impacting locations west of the Hudson River Valley in the afternoon. High temps will be in the upper 40s to mid 50s in the valleys and upper 30s to mid 40s over the mtns with a mixture of clouds and sunshine. Tuesday night into Thursday...Mainly dry weather is expected Tuesday night into most of Thursday, as high pressure builds in from the OH Valley into the Mid Atlantic States. The subsidence from the high should provide increasing sunshine and lighter winds. Lows Tue night will be similar to Monday night, and additional frost/freeze headlines will be possible. Max temps in the 40s and 50s on WED will trend warmer on THU with lower 50s to lower 60s over most of the region, as low to mid level warm advection increases with the sfc high building in from the south. A few showers may creep closer to locations west of the Hudson Valley late THU pm. Thursday Night into Friday...A more unsettled pattern begins as a warm front moves toward the region with periods of showers. The flow becomes more zonal aloft, as a wave of low pressure may pass north of the St. Lawrence Valley on Friday. Temps trend towards seasonal levels, as PoPs were increased to high chance and likely values THU night into FRI. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Low pressure will move along or just south of Long Island and southeast New England tonight and be near eastern Maine by tomorrow morning. The cyclone will deepen and intensify as it moves into New Brunswick tomorrow afternoon, as a mid and upper level low will be over the region. A mixture of snow and rain transitioning to all snow will occur between 02Z-04Z for KGFL/KALB/KPSF/KPOU. The transition will happen first at KGFL/KPSF and then will occur closer to 03Z-04Z at KALB/KPOU. Expect cigs and vsbys to fall to MVFR levels at all the TAF sites with IFR conditions possible at KALB/KPSF. We kept IFR conditions in from 03Z-06Z/SAT at KALB and 02Z-09Z/SAT at KPSF. The system is a fast mover and conditions should rise back to VFR levels between 06Z-09Z with lingering snow or snow showers at KALB/KPSF. Expect widespread VFR with sct-bkn low and mid level clouds at 5-6 kft AGL/10-15 kft AGL towards 12Z/SAT. A brief period of clearing is possible, but due to the chilly air mass aloft with the upper low, expect sct-bkn stratocumulus/cumulus at 4-6 kft AGL from the late morning into the afternoon with some rain or snow showers around. We kept mainly VCSH groups in with likely steadier showers at KPSF. The winds will be northwest to west at 8-12 kts tonight, except at KPSF/KPOU the winds will be 5-8 kts early on before becoming northwest to west at 8-12 kts between 02Z-04Z/SAT. The winds will increase from the west to northwest at 10-15 kts in the early morning hours with some gusts 20-25 kts at KALB/KPSF. A strong sfc pressure gradient will be over the region late tomorrow morning into the afternoon with some mixing to 2-3 kft AGL and the west/northwest winds will increase to 15-22 kts with some gusts 30-35 kts. Outlook... Saturday Night: Moderate Operational Impact. Breezy. Scattered SHRA...SHSN. Sunday: Moderate Operational Impact. Windy Isolated SHRA. Sunday Night: Moderate Operational Impact. Scattered SHRA. Monday: Moderate Operational Impact. Chance of SHRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Breezy. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Low Operational Impact. Breezy. NO SIG WX. && .FIRE WEATHER... Low Relative Humidity Values Between 25 and 35 percent and Wind Gusts 35 to 45 mph Possible Tomorrow.... Rain and snow will overspread the region late this afternoon into this evening resulting in over a quarter inch of precipitation from the Capital Region into the mid-Hudson Valley, NW CT, the Berkshires and eastern Catskills with under a quarter inch for areas north and west of Albany. Chilly air will be in place tomorrow with high temperatures only reaching into the 30s and 40s for all areas. Relative humidity values drop by tomorrow afternoon, ranging 25 to 35 percent. In addition, northwesterly winds strengthen late tonight and stay strong throughout the day tomorrow. Sustained winds strengthen to 15 to 25mph with gusts up to 35 to 45 mph. The strongest winds will likely occur across west to east oriented valley areas including the Mohawk Valley down into the Capital Region and into the Berkshires. Scattered rain and snow shower will also occurr tomorrow during the day. && .HYDROLOGY... Rivers are expected to stay steady this weekend before gradually dropping early next week. Precipitation from a disturbance passing over the mid-Atlantic will spread precipitation over the region from south to north starting late this afternoon and continue into this evening. Areas from the eastern Catskills, mid-Hudson Valley, the Berkshires, NW CT and the Capital Region should receive between 0.25 and 0.50 inch with lower amounts between a 0.10 and 0.25 inch falling over areas north and west of the Capital Region. Initial precipitation should fall as rain or rain/snow mix but should transition to snow this evening. Additional scattered rain and snow showers are expected tomorrow with most areas receiving about a tenth or less of precipitation (highest amounts falling over the western facing slopes of the Berkshires, southern Greens, and Taconics). For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Wasula NEAR TERM...BGM/Wasula SHORT TERM...BGM LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...Speciale HYDROLOGY...Speciale
Hazardous Weather Outlook National Weather Service Albany NY 356 PM EDT Fri May 8 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 356 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. Precipitation will transition to mostly snow through the evening hours. Snow accumulations up to an inch for valley areas, with 1 to 4 inches across the hills and mountains, mainly on grassy and non paved surfaces. Locally slick conditions are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwesterly winds will be gusty on Saturday, with some gusts as high as 45 mph. If confidence increases for greater gusts, then a Wind Advisory will be issued. Some additional snow showers are expected on Saturday, mainly for the higher terrain and Mohawk Valley. Gusty winds accompanying the falling snow will result in reduced visibility, causing locally hazardous traveling conditions. Cold temperatures are expected for Saturday night. In areas where the growing season has begun, some spots may lower to close to the freezing mark. A freeze warning may be needed. Another unseasonably cold air mass is forecast for Monday night and again Tuesday night. Frost and Freeze headlines may be needed for locations where the growing season has begun. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following all local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890836, 890837.